Torsion hypersurfaces on abelian schemes and Betti coordinates

Article
  • 92 Downloads

Abstract

In this paper we extend to arbitrary complex coefficients certain finiteness results on unlikely intersections linked to torsion in abelian surface schemes over a curve, which have been recently proved for the case of algebraic coefficients; in this way we complete the solution of Zilber–Pink conjecture for abelian surface schemes over a curve. As experience has shown also in previous cases, the extension from algebraic to complex coefficients often requires entirely new arguments, whereas simple specialization arguments fail. The outcome gives as a byproduct new finiteness results when the base of the scheme has arbitrary dimension; another consequence is a proof of an expectation of Mazur concerning the structure of the locus in the base when a given section is torsion. Finally, we show the link with an old work of Griffiths and Harris on a higher dimensional extension of a theorem of Poncelet.

Notes

Acknowledgements

We express our warmest thanks to an extremely careful referee who detected several inaccuracies, and helped us very much in improving our presentation. The referee also indicated tentative thoughts for later works, for instance suggesting the investigation of the relation between the ranks of the Betti and Kodaira–Spencer maps associated to an abelian scheme with a section. Indeed, a joint work in progress with André explores the role of the Kodaira–Spencer map in this setting. Further warm thanks go to Bertrand for his interest and comments which helped our presentation. We are also grateful to Voisin for sending us her recent preprint [22] and for a helpful correspondence with the third author.

References

  1. 1.
    Abouzaid, M.: Heights and logarithmic gcd on algebraic curves. Int. J. Number Theory 4, 177–197 (2008)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    André, Y.: Mumford-Tate groups of mixed Hodge structures and the theorem of the fixed part. Compos. Math. 82, 1–24 (1992)MathSciNetMATHGoogle Scholar
  3. 3.
    André, Y.: Groupes de Galois motiviques et périodes. Sém. Bourbaki Exp. 1104 (2015) (preprint)Google Scholar
  4. 4.
    Bertrand, D.: Galois descente in Galois theories. Sem. Congr. 23, 1–24 (2011)MATHGoogle Scholar
  5. 5.
    Bierstone, E., Milman, P.: Semianalytic and subanalytic sets. Publ. Math. Inst. Hautes Etudes Sci. 47, 5–42 (1988)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    David, S.: Fonctions thêta et points de torsion des variétés abéliennes. Compos. Math. 78(2), 121–160 (1991)MATHGoogle Scholar
  7. 7.
    Griffiths, P., Harris, J.: A Poncelet theorem in space. Comment. Math. Helv. 52, 145–160 (1977)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Lang, S.: Fundamentals of Diophantine Geometry. Springer, Berlin (1983)CrossRefMATHGoogle Scholar
  9. 9.
    Lojasievicz, S.: Introduction to Complex Analytic Geometry. Springer, Berlin (1991)CrossRefGoogle Scholar
  10. 10.
    Manin, Y.: Rational points on curves over function fields, Izv. Akad. Nauk SSSR 27, 1395–1490 (1963) (English translation: Tansl. II Amer. Math. Soc. 50, 189–234 (1966))Google Scholar
  11. 11.
    Masser, D.: Specialization of endomorphism rings of abelian varieties. Bull. Soc. Math. Fr. 124(3), 457–476 (1996)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Masser, D., Zannier, U.: Torsion points on familes of squares of elliptic curves. Math. Ann. 352, 453–484 (2012)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Masser, D., Zannier, U.: Torsion points on familes of products of elliptic curves. Adv. Math. 259, 116–133 (2014)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Masser, D., Zannier, U.: Torsion points on families of simple abelian surfaces and Pell’s equation over polynomial rings. With an appendix by E. V. Flynn. J. Eur. Math. Soc. 9, 2379–2416 (2015)CrossRefMATHGoogle Scholar
  15. 15.
    Masser, D., Zannier, U.: Torsion points on families of simple abelian varieties, Pell’s equation and integration in elementary terms (in preparation) Google Scholar
  16. 16.
    Pila, J.: Rational points on a subanalytic surface. Ann. Inst. Fourier (Grenoble) 55(5), 1501–1516 (2005)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Serre, J.-P., Tate, J.: Good reduction of abelian varieties. Ann. Math. 88, 492–517 (1968)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Serre, J.-P.: Lectures on the Mordell–Weil Theorem. Vieweg Verlag, Wiesbaden (1984)Google Scholar
  19. 19.
    Serre, J.-P.: Quelques propriétés des groupes algébriques commutatifs. Appendix to: Nombres Transcendants et Groupes Algébriques, by M. Waldschmidt. Astérisque 69–70, Soc. Math. de France (1987)Google Scholar
  20. 20.
    Silverman, J.: Heights and specialization map for families of abelian varieties. J. Reine Angew. Math. 342, 197–211 (1983)MathSciNetMATHGoogle Scholar
  21. 21.
    Swinnerton-Dyer, P.: Analytic Theory of Abelian Varieties. Cambridge University Press, Cambridge (1974)CrossRefMATHGoogle Scholar
  22. 22.
    Voisin, C.: Torsion points of sections of Lagrangian torus fibrations and the Chow ring of hyper-Kähler fourfolds (2017) (preprint) Google Scholar
  23. 23.
    Zannier, U.: Some Problems of Unlikely Intersections in Arithmetic and Geometry. Princeton University Press, Princeton (2014)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Dipartimento di Scienze Matematiche, Informatiche e FisicheUniversità di UdineUdineItaly
  2. 2.Mathematisches InstitutUniversität BaselBaselSwitzerland
  3. 3.Scuola Normale SuperiorePisaItaly

Personalised recommendations